Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 2, 2020, 11:56 PM CST for Craighead County, Greene County, Arkansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2020, 11:56 PM CST (05:56 UTC)
- Expired
- Mar 3, 2020, 12:45 AM CST
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Craighead County, AR, Greene County, AR
The radar
The Memphis radar (KNQA), 104 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 12:16 AM CST | HAIL 1 | Ne Bono, AR | PEA TO QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 5:21 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 5.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.9
The text
As transmitted.
646
WUUS54 KMEG 030556
SVRMEG
ARC031-055-030645-
/O.NEW.KMEG.SV.W.0049.200303T0556Z-200303T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1156 PM CST Mon Mar 2 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
South central Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
* Until 1245 AM CST.
* At 1155 PM CST, a severe thunderstorm was located near Swifton, or
13 miles northeast of Newport, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jonesboro, Paragould, Bono, Lake City, Bay, Brookland, Cash, Egypt,
Hergett, Apt, Valley View, Schug, Gum Point, Farrville, Dorothy,
Lester, Winesburg, Bethel, Lache Lake and Herndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for eastern
Arkansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3588 9103 3589 9102 3588 9087 3592 9087
3603 9045 3577 9038 3570 9090 3571 9104
TIME...MOT...LOC 0555Z 256DEG 37KT 3578 9108
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
693
WWUS54 KMEG 030618
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1218 AM CST Tue Mar 3 2020
ARC031-055-030645-
/O.CON.KMEG.SV.W.0049.000000T0000Z-200303T0645Z/
Greene AR-Craighead AR-
1218 AM CST Tue Mar 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST
FOR SOUTH CENTRAL GREENE AND CENTRAL CRAIGHEAD COUNTIES...
At 1218 AM CST, a severe thunderstorm was located near Bono, moving
east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Jonesboro, Paragould, Bono, Brookland, Farrville, Dorothy, Lester,
Herman, Schug, Bethel, Herndon and Goobertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for eastern
Arkansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3588 9087 3592 9087 3603 9045 3586 9040
3578 9084
TIME...MOT...LOC 0618Z 256DEG 37KT 3584 9079
HAIL...1.00IN
WIND...<50MPH
$$957 WWUS54 KMEG 030632 SVSMEG Severe Weather Statement National Weather Service Memphis TN 1232 AM CST Tue Mar 3 2020 ARC031-055-030645- /O.CON.KMEG.SV.W.0049.000000T0000Z-200303T0645Z/ Greene AR-Craighead AR- 1232 AM CST Tue Mar 3 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST FOR SOUTH CENTRAL GREENE AND NORTHEASTERN CRAIGHEAD COUNTIES... At 1232 AM CST, a severe thunderstorm was located over Brookland, moving east at 45 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. Locations impacted include... Jonesboro, Paragould, Brookland, Farrville, Lester, Schug, Bethel, Herndon and Goobertown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 100 AM CST for eastern Arkansas. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3587 9040 3583 9071 3594 9078 3603 9045 TIME...MOT...LOC 0632Z 256DEG 37KT 3588 9061 HAIL...1.00IN WIND...<50MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 11:27 PM CST, 29 minutes earlier.
Area forecast discussion, Mar 2, 11:27 PM CST, 29 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1127 PM CST Mon Mar 2 2020 .UPDATE... See the 06z aviation discussion. && .PREV DISCUSSION... /issued 854 PM CST Mon Mar 2 2020/ UPDATE... The lack of upper-level support across the Mid-South kept discrete convection from developing in the warm sector through 8 PM. However, as the shortwave trough over the Plains moves east, we're beginning to see showers and thunderstorms popping north of Memphis. Convective inhibition has developed for surface based parcels following sunset, but MUCAPE values are still on the order of 1000-1500 J/kg at this time. Effective bulk wind difference has increased to 40-50 kts with the strengthening low- level jet, which will support organized storms for several more hours. These storms will present a hail threat initially given the steep 700-500mb lapse rates, but as storms congeal into clusters/line segments along the approaching cold front, the wind threat will increase and large hail threat will decrease accordingly. A tornado is possible should any storms become rooted in the boundary layer. Strong low-level shear will be present with 0-1km SRH on the order of 400 m2/s2. There is still some uncertainty with this system, but it's beginning to show its cards. MJ PREV DISCUSSION... /issued 325 PM CST Mon Mar 2 2020/ DISCUSSION... Severe weather chances are the primary concern tonight. Moist and unstable air is advecting into the Mid-South. Surface dewpoints are climbing to 60F in many locations and SBCAPE values of 1500 j/kg are spreading into the region from AR. A weak surface low over NW AR is expected to track roughly along the MO/AR and KY/TN state lines. Meanwhile, a potent shortwave moving into the region will strengthen the wind fields. 850 mb winds increase to over 40 kts while 700 mb winds increase to over 50 kts early this evening. Deeper lift associated with the shortwave will initiate storms late this afternoon into early this evening near the warm front that stretches ENE from the surface low. Latest CAMS suggest discrete cells are possible south of the warm front across the northern tier of Mid-South counties. Mid level lapse rates are very steep with rates above 8 c/km which will aid in the production of large hail and possible very large hail. Meanwhile the increasing wind fields along with some backing of the low level winds due to the surface low will create favorable hodographs for tornadoes. 0-1 km helicity values jump markedly after 00z to over 300 m2/s2. As a result tornadoes are also possible. This activity across northern parts of the area may eventually form into an MCS before crossing the TN River sometime around or just after midnight with an increasing damaging wind threat. Also expect thunderstorms to develop along the cold front trailing SW from the surface low. CAMs have a variety of solutions regarding the amount of convection along this front but would count on more clusters developing and moving across the areas along and south of I-40 from late evening well into the overnight hours. There will still be enough instability and shear for the severe threat to continue well into the overnight hours. Locally heavy rainfall is possible with isolated flash flooding. Severe threat should diminish after 3 am with instability finally waning. Lingering showers and possible a few thunderstorms over NE MS will shift east Tuesday morning. Expect the remainder of the day to be quiet and mild with highs in the 60s and sun across the north of the TN/MS line. The next system to affect the region will be an upper low moving across the gulf coast states Tuesday night through Thursday. Models have generally coalesced around a solution that will result in a wet period for north MS during this time frame though forecast rain amounts are much lower than they were looking like a couple days ago. Around an inch possible Tuesday night through Thursday across parts of north MS. 12z models do show some disagreement by Wednesday night into Thursday with the GFS spreading rain further north thanks to a more northerly track of the upper low while the ECMWF/Canadian keep most of the rain south of I-40. At this point the blend looks ok considering that the ensembles spread the rain a bit further north. Friday into the weekend looks dry as the upper low exits and is swallowed by a large upper trough digging into the eastern U.S. This will result in some seasonably cool weather Friday into the Saturday. Sunday should be a bit milder as an upper ridge builds in. Another system brings more rain by Monday. SJM && .AVIATION... /06z TAFs/ The current crop of storms is moving out of the area, but additional convection is expected to develop overnight as the cold front moves south across the region. This should provide for a 1-2 hour window for TSRA at the terminals. Ceilings behind the cold front are expected to drop to ~2 kft for a few hours then give way to a deck of high clouds with VFR conditions for the remainder of the period. Winds will shift from the northwest behind the front, becoming light and variable by 00z. MJ && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 2, 5:27 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 527 PM CST Mon Mar 2 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-031200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 527 PM CST Mon Mar 2 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight There is a slight risk for severe thunderstorms over most of the Midsouth through tonight. A Tornado Watch is in effect until 1 AM for most areas north of Interstate 40. The most likely time for severe thunderstorms will extend from early this evening until around midnight north of Interstate 40, and late this evening through the overnight hours along and south of I-40. Large hail will be the primary risk. Secondary risks include damaging winds, tornadoes, and locally heavy rainfall along with isolated flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening for areas north of Interstate 40.
In the hours before
Local storm report, Mar 2, 10:32 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1032 PM CST MON MAR 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG MALDEN 36.58N 89.98W
03/02/2020 DUNKLIN MO LAW ENFORCEMENT
AN EMPTY RAIL CAR WAS BLOWN OVER.
&&Local storm report, Mar 2, 11:01 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1101 PM CST MON MAR 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG HUNTINGDON 36.01N 88.41W
03/02/2020 CARROLL TN SOCIAL MEDIA
POWER LINES DOWN.
&&Local storm report, Mar 2, 11:07 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1107 PM CST MON MAR 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG MCKENZIE 36.14N 88.51W
03/02/2020 CARROLL TN SOCIAL MEDIA
POWER LINES DOWN.
&&
CORRECTED LOCATIONLocal storm report, Mar 2, 11:24 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1124 PM CST MON MAR 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND DMG 3 N CAMDEN 36.11N 88.10W
03/02/2020 BENTON TN TRAINED SPOTTER
1 LARGE TREE DOWN. DAMAGE TO HOME WITH DAMAGE
CONSISTING OF ROOF DAMAGE, FASCIA, GUTTERS, AND GARAGE
DOOR.
&&
CJCLocal storm report, Mar 2, 11:36 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1136 PM CST MON MAR 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 3 SSE MCKENZIE 36.10N 88.48W
03/02/2020 CARROLL TN PUBLIC
TREE DOWN NEAR BERNIE THOMAS ROAD.
&&
CJCLocal storm report, Mar 2, 11:56 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1156 PM CST MON MAR 02 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND DMG 3 N CAMDEN 36.11N 88.10W
03/02/2020 BENTON TN EMERGENCY MNGR
MULTIPLE HOMES DAMAGED AND TREES DOWN NEAR BALLARD ROAD
AND HIGHWAY 69.
&&
CJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 12:25 AM CST | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene | 20 min |
| Mar 3, 1:50 AM CST | Severe Thunderstorm Warning | MEG | Crittenden, Mississippi | 19 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.